Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

October 21, 2021Cameron County, Pennsylvania

NWS State College, PA issued this special weather statement at Oct 21, 2021, 6:01 PM EDT for Cameron County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2021, 6:01 PM EDT (22:01 UTC)
Expired
Oct 21, 2021, 6:45 PM EDT
In force
44 min
Issued by
NWS State College, PA
Hail
0.00 in
Wind
50

County Cameron County, PA

The radar

The State College radar (KCCX), 47 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS81 KCTP 212201
SPSCTP

Special Weather Statement
National Weather Service State College PA
601 PM EDT Thu Oct 21 2021
 
PAZ010-011-017-212245-
Cameron PA-Clearfield PA-Elk PA-
601 PM EDT Thu Oct 21 2021

...A GUSTY SHOWER WILL IMPACT SOUTHEASTERN ELK...NORTHEASTERN 
CLEARFIELD AND SOUTHEASTERN CAMERON COUNTIES THROUGH 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a heavy downpour with 
gusty winds over Medix Run, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

These strong gusty winds will be near...  
  Hicks Run around 610 PM EDT.
  Stevenson Dam around 625 PM EDT.

Other locations impacted by this storm include Driftwood and
Weedville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4147 7799 4137 7799 4122 7809 4116 7804
      4115 7856 4134 7848 4148 7806
TIME...MOT...LOC 2200Z 251DEG 40KT 4129 7834 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Colbert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Oct 21, 5:52 PM EDT, 9 minutes earlier.

Area forecast discussion, Oct 21, 5:52 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
552 PM EDT Thu Oct 21 2021

.SYNOPSIS...
Low pressure will track north of Pennsylvania through tonight,
dragging a cold front through the area. This will result in
showers and a few thunderstorms late this afternoon and evening,
followed by cooler conditions this weekend. An upper level
trough will swing over Pennsylvania Saturday, then begin lifting
out by late in the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Lots of sunshine throughout most of central PA early this
afternoon ahead of a slowly advancing cold front over
eastern OH. Clouds thickening over northwest PA early this
afternoon as the front makes inroads towards PA. Potent
shortwave diving through Indiana will drive the front through
central PA by this evening causing shower and thunderstorm
chances to significantly ramp up over western areas after 20z.

Strong large scale forcing, as inferred by model 500-300mb qvec
convergence fields, and a plume of deep moisture preceding the
front argue for going higher than NBM POPs. Best chance of
showers and possible tsra will come with passage of low level
jet and plume of highest pwats, occurring late in the day across
the northwest mountains and not until around 03Z Friday over
the southeast counties. Strong to potentially damaging wind
gusts may be a possibility evening over the western counties,
given deep layer shear of near 50 knots, with SPC MRGL outlook
not changing much from yesterday's forecast.

The cold front and associated showers should exit the eastern
counties around midnight. Post-FROPA NW flow regime sets in late
tonight with plenty of lake clouds and scattered showers over
the Allegheny Plateau.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
No changes seen for Friday in high confidence post-FROPA NW
flow regime, with plenty of lake clouds and scattered showers
expected over the Allegheny Plateau heading into the first half
of Friday.

An upper level trough will pivot across the area Friday into
Saturday, accompanied by cooler temperatures and scattered
showers across the northern and western mountains.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
An upper level trough will pivot across the area Friday into
Saturday, accompanied by cooler temperatures and scattered
showers across the northern and western mountains.

By early next week, the focus will shift to a slow-moving area
of low pressure lifting out of the midwest. Significant
differences exist among med range guidance as to the track and
timing of this feature. However, the latest ECENS and GEFS
support a chance of rain sometime between late Sunday and late
Tuesday, with the bulk of guidance tracking the low south of Pa.
This track, combined with a surface high to the north, should
result in chilly daytime conditions early next week. Have
undercut NBM high temps based on its warm bias in cold air
damming scenarios.

Drier and seasonable conditions appear likely by the middle of
next week, as ridging builds in at the surface and aloft.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
21Z update...
Two lines of gusty showers and storms will move through this
evening associated with a cold front. The first line has already
passed through BFD with IFR and brief LIFR vis with heavy rain,
and will continue to move through over the next few hours. There
will be a lull after the first round of SHRA/TSRA then the
second line of gusty SHRA will move through after 0Z. After
sunset, the intensity of storms and likelihood of thunder will
decrease. Restrictions likely in TSRA/SHRA.

Later tonight, NW flow behind the front will provide low cigs
and scattered SHRA for NW terminals /BFD and JST/ with SHRA
possible just east of the Allegheny Front. Low vis is also
possible in JST and BFD.

For Friday, MVFR cigs and NW flow possible, with JST likely
staying IFR most of the day. MDT and LNS will likely stay VFR.

Outlook...

Fri-Sat...Lingering MVFR cigs and SHRA, mainly N/W.

Sun...AM valley fog, then --RA poss mainly S.

Mon-Tue...Restrictions in SHRA and low cigs.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Guseman/DeVoir/RXR
NEAR TERM...DeVoir/Fitzgerald/RXR
SHORT TERM...DeVoir/Fitzgerald/RXR
LONG TERM...Fitzgerald/Gartner
AVIATION...Wagner
Hazardous weather outlook, Oct 21, 3:37 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
337 PM EDT Thu Oct 21 2021

PAZ004>006-010>012-017-018-024-033-221945-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-
337 PM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms containing gusty west to
southwest winds are possible this late this afternoon and this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>028-034>037-041-042-045-046-049>053-056>059-063>066-
221945-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
337 PM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 21, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT Thu Oct 21 2021

PAZ010-011-017-212245-
Cameron PA-Clearfield PA-Elk PA-
601 PM EDT Thu Oct 21 2021

...A GUSTY SHOWER WILL IMPACT SOUTHEASTERN ELK...NORTHEASTERN
CLEARFIELD AND SOUTHEASTERN CAMERON COUNTIES THROUGH 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a heavy downpour with
gusty winds over Medix Run, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These strong gusty winds will be near...
  Hicks Run around 610 PM EDT.
  Stevenson Dam around 625 PM EDT.

Other locations impacted by this storm include Driftwood and
Weedville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4147 7799 4137 7799 4122 7809 4116 7804
      4115 7856 4134 7848 4148 7806
TIME...MOT...LOC 2200Z 251DEG 40KT 4129 7834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 6:23 PM EDTSpecial Weather StatementCTPClinton37 min
Oct 21, 6:54 PM EDTSpecial Weather StatementCTPTioga66 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.